Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Denver/Boulder, CO

July 28, 2011Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2011, 4:57 PM MDT for Phillips County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 4:57 PM MDT (22:57 UTC)
Expired
Jul 28, 2011, 5:21 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS55 KBOU 282257
SVRBOU
COC095-282345-
/O.NEW.KBOU.SV.W.0178.110728T2257Z-110728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN PHILLIPS COUNTY...OR 12 MILES SOUTHEAST OF
  HOLYOKE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4062 10206 4044 10205 4044 10226 4058 10224
TIME...MOT...LOC 2258Z 184DEG 8KT 4046 10216
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
264 
WWUS55 KBOU 282321
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT THU JUL 28 2011

COC095-282331-
/O.CAN.KBOU.SV.W.0178.000000T0000Z-110728T2345Z/
PHILLIPS CO-
521 PM MDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4062 10206 4044 10205 4044 10226 4058 10224
TIME...MOT...LOC 2321Z 184DEG 8KT 4051 10216

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUL 28 2011

SHORT TERM...A CURIOUS DAY SO FAR AND SOMEWHAT UNCERTAIN ABOUT HOW
MUCH CONVECTION WE WILL HAVE THIS EVENING.  AT UPPER LEVELS THE
BROAD RIDGE OVER THE REGION WITH FAIRLY WARM TEMPERATURES ALOFT
REMAINS IN PLACE WITH MONSOON MOISTURE MOVING INTO THE SOUTHWEST AND
THEN AROUND THE RIDGE OVER NORTHEASTERN COLORADO.  THERE IS AN UPPER
LEVEL JET RUNNING ABOUT WEST TO EAST NEAR THE CO/WY BORDER PUTTING
THE FORECAST AREA IN THE FRONT ENTRANCE REGION WITH EMBEDDED WEAK
SHORTWAVES ON THE SOUTH SIDE OF THE JET.  AT THE SURFACE A SURGE OF
HIGH PRESSURE HAS MOVED SOUTHWARD INTO THE HIGH PLAINS AND AIDED BY
ALL THE CONVECTION IN NEBRASKA THIS IS PUSHING NORTHEAST WINDS AND
HIGHER DEWPOINTS INTO FAR NORTHEASTERN COLORADO WITH THE MOISTURE
MOVING SLOWLY WEST.  MEANWHILE THIS MORNING A SURGE OF NORTHERLY
WINDS CAME SOUTH AND DEWPOINTS PLUNGED ALONG THE FRONT RANGE.  THIS
SURGE HAS HUNG UP ON THE PALMER DIVIDE AND IS A FOCUS FOR CONVECTION
THAT HAS MAINLY FIRED JUST EAST OF OUR SOUTHERN ZONES.  CONVECTION
WENT UP REAL EARLY ALONG THE FOOTHILLS...PERHAPS AIDED BY SOME UPPER
LEVEL FORCING AND THE MOISTURE AT MID LEVELS...BUT HAS BEEN VERY
LITTLE DEVELOPMENT BEYOND WEAK THUNDERSTORMS AND SOME SHOWERS WITH
THIS SO FAR.

QUESTION FOR THIS EVENING IS WILL ANY OF THIS CONVECTION ALONG THE
FRONT RANGE EVER AMOUNT TO ANYTHING.  DESPITE THE PLUNGING DEWPOINTS
GPS PRECIPITATABLE WATER VALUES CONTINUE TO CLIMB THIS AFTERNOON AT
BOU AND PW IS NOW OVER AN INCH AGAIN.  TRENDS IN THE CLOUDINESS ON
SATELLITE IMAGERY ARE PRETTY LOUSY FROM BOULDER COUNTY NORTHWARD BUT
STILL HAVE THE LOW LEVEL MOISTURE PUSHING WESTWARD.  NOT SURE HOW
MUCH FORCING WE WILL GET ALOFT THIS EVENING BASED ON CURRENT
ANALYSES.  ALL IN ALL THE BEST ACTIVITY WILL BE OVER SOUTHEAST
COLORADO AND ALONG THE STALLED BOUNDARY.  COULD END UP BEING FAIRLY
ACTIVE YET IF THE MOISTURE SNEAKS IN MORE FROM THE EAST BUT WILL
TREND THIS CHANCE MAINLY ACROSS THE SOUTHERN HALF OR SO OF THE
FORECAST AREA.  LASTLY SOME LOW CLOUDS AND FOG POSSIBLE LATER
TONIGHT BUT CONFIDENCE RATHER LOW ON HOW FAR WEST IT WILL GET.

FOR TOMORROW LOOKS LIKE DECENT RETURN MOISTURE ON GENERAL SOUTHEAST
LOW LEVEL FLOW WHICH SHOULD ALSO LEAD TO A DENVER CYCLONE
DEVELOPING.  SHOULD STILL WARM UP TO 90 OR SO BUT CONDITIONS ON THE
PLAINS MAY BE CAPPED FOR A GOOD PART OF THE DAY.  TRENDED THE
SCATTERED POPS CLOSER TO THE FRONT RANGE DURING THE DAY.

LONG TERM...BROAD UPPER RIDGE OVER THE CENTRAL CONUS IS FORECAST TO
EXPAND WESTWARD OVER THE CNTRL/SRN ROCKY MOUNTAINS AND THE DESERT
SOUTHWEST OVER THE NEXT SEVERAL DAYS. THIS WESTWARD MIGRATION IN THE
RIDGE ESSENTIALLY DIRECTS THE MONSOON MOISTURE PLUME AWAY FROM
COLORADO AND OVER THE SOUTHWEST AND GREAT BASIN REGIONS. THIS WILL
RESULT IN WARMER TEMPERATURES...LOWER HUMIDITIES AND LESS OF A
CHANCE OF THUNDERSTORMS PARTICULARLY EAST OF THE MOUNTAINS ON
FRIDAY...AND MORE SO OVER THE WEEKEND. LOOKING FOR HIGH TEMPERATURES
IN THE MID TO UPPER 90S ON THE PLAINS SATURDAY AND SUNDAY AND 70S
AND 80S IN THE MTN VALLEYS. EVEN ABOVE TIMBERLINE COULD SEE THE
MERCURY PUSHING ABOVE THE 70 DEG MARK BOTH DAYS.

PRECIPTATION AND TEMPERATURE PATTERN LOOKS SIMILAR ON MONDAY WITH
THE CORE OF THE MONSOON MOISTURE PLUME STILL WEST OF THE CONTINENTAL
DIVIDE. HOWEVER...MODELS SHOW A MODEST INCREASE IN PRECIPITABLE
WATER VAPOR VALUES ON MONDAY PARTICULARLY OVER THE HIGH TERRAIN WITH
STEERING WINDS ALOFT BECOMING MORE W-SWLY IN DIRECTION. STG HEATING
AND WEAK LOW -LEVEL UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE
SHOULD SUFFICE TO PRODUCE ISOLATED TO SCATTERED T-STORMS LATE IN THE
DAY. FARTHER OUT ACROSS THE PLAINS HOT AND MOSTLY DRY CONDITIONS
WILL CONTINUE FOR ONE MORE DAY.

TUESDAY-THURSDAY...MODELS SHOW THE TOP OF THE MEAN UPPER LEVEL RIDGE
FLATTENING AS A SHORTWAVE UPPER TROUGH SLOWLY SWINGS ACROSS THE
PACIFIC NORTHWEST AND NRN ROCKIES. THE RIDGE ALSO APPEARS TO SHIFTS
S-SEWRD ON TUESDAY WHICH ALLOWS THE MONSOON MOISTURE PLUME TO SHIFT
BACKUP OVER COLORADO. IN ADDITION...MODELS SHOW A WEAK COLD FRONT
SLIDING INTO NERN COLORADO EARLY ON TUESDAY...WITH E-NELY UPSLOPE
FLOW ALONG AND EAST OF THE FRONT RANGE REST OF THE AFTERNOON AND
EVENING. ALL THIS SHOULD RESULT IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. PW VALUES WELL OVER AN INCH MAY ALSO INCREASE THE
RISK OF HEAVY RAINFALL...PARTICULARLY TUESDAY EVENING. BY
WEDNESDAY...MODELS SHOW THE UPPER RIDGE SHIFTING BACK OVER  COLORADO
AND NEW MEXICO WITH A MASS OF SUBTROPICAL MOISTURE TRAPPED BENEATH
IT. COULD SEE ANOTHER DAY OF HEAVY RAIN FROM SLOW MOVING T-STORMS ON
WEDNESDAY. PERHAPS WE/LL SEE A REPEAT OF THIS WEATHER ON THURSDAY
SHOULD THE UPPER RIDGE REMAIN IN THIS POSITION.

AVIATION...LOW LEVELS HAVE DRIED SOME THIS AFTERNOON BUT DO EXPECT
MOISTURE TO INCREASE GRADUALLY NEXT FEW HOURS AT LEAST FOR DIA AND
APA WHERE THE GREATER CHANCE OF A TSTM WILL BE.  GUSTY WINDS AND
BRIEF HEAVY RAIN SEEM THE MOST LIKELY THREAT.  LOW CONFIDENCE IN LOW
CLOUDS AND FOG AT DIA AND APA AFTER ABOUT 09Z BUT CHANCE IS THERE.

HYDROLOGY...THREAT OF HEAVY RAIN AND THUS ANY FLOODING TROUBLES
SHOULD BE LOW FOR THE BURN AREAS WITH THE HEAVIEST STORMS EXPECTED
FARTHER TO THE SOUTH AND EAST.  TOMORROW COULD BE DIFFERENT
DEPENDING ON HOW FAR WEST THE LOW LEVEL MOISTURE MAKES IT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SZOKE
LONG TERM....BAKER
AVIATION...SZOKE
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT THU JUL 28 2011

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE FOOTHILLS
FROM LATE MORNING ONWARD WHILE ACTIVITY FARTHER OUT ON THE PLAINS IS
EXPECTED TO BE LATER THIS AFTERNOON AND INTO TONIGHT.  SOME STORMS
COULD PRODUCE PERIODS OF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.
ANY SEVERE THREAT APPEARS TO BE MORE NEAR THE PALMER DIVIDE OR FAR
EASTERN COLORADO MAINLY AFTER 4 PM AS IT LOOKS NOW.

MONSOON FLOW CONTINUES TO BRING MOISTURE ALOFT THROUGH THE AREA
ALTHOUGH TEMPERATURES ALOFT HAVE ALSO GRADUALLY WARMED...REDUCING
THE POTENTIAL INSTABILITY SOMEWHAT.  AT THE SURFACE A SURGE OF
NORTHERLY WINDS IS MOVING SOUTHWARD ACROSS THE PLAINS LATE THIS
MORNING AND ACTUALLY DRYING THINGS OUT AT LOW LEVELS...ESPECIALLY
ALONG THE FRONT RANGE CORRIDOR.  THIS SURGE IS LIKELY TO STALL NEAR
THE PALMER DIVIDE LATER TODAY AND THIS COULD BECOME A FOCUS FOR LATE
DAY AND EVENING THUNDERSTORMS.  MEANWHILE AN UPPER-LEVEL JET IS
FOUND JUST TO THE NORTH OF COLORADO WITH WEAK DISTURBANCES MOVING
ACROSS THE AREA.  ONE OF THOSE IS HELPING TO SUPPORT THE SHOWERS
THAT HAVE ALREADY STARTED IN THE FOOTHILLS.  ANOTHER DISTURBANCE
COULD PROVIDE UPPER LEVEL LIFT TOWARDS EVENING...AND COUPLED WITH AN
INCREASE BY THEN IN LOW LEVEL MOISTURE THIS SHOULD ALLOW FOR
SCATTERED THUNDERSTORMS ACROSS THE AREA LATER THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE FOR LATE DAY THUNDERSTORMS ON FRIDAY...
MAINLY OVER AND ALONG THE FRONT RANGE AND PALMER DIVIDE. BY THIS
WEEKEND...DRIER AND WARMER CONDITIONS WILL SPREAD ACROSS THE
PLAINS...WHILE MOUNTAIN AREAS WILL CONTINUE TO SEE SCATTERED
AFTERNOON AND EVENING STORMS EACH DAY. BY NEXT WEEK...THE CHANCE FOR
SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE AREAWIDE WITH AN
UPPER LEVEL WEATHER DISTURBANCE NEARING THE REGION AND WITH A COLD
FRONT DROPPING SOUTH ACROSS THE PLAINS. LIGHTER FLOW ALOFT NEXT WEEK
COULD ALSO INCREASE THE THREAT OF HEAVY RAINFALL FROM SLOW MOVING
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:05 PM MDTAreal Flood AdvisoryBOUClear Creek, Gilpin85 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.